Ive been on dilantin for 23 years to control GM's(since i was 17).I only seem
to have problems around the time of my period.I get myoclonic jerks that
will lead to a GM if i dont take more medicene.So i've started to take 100mg
more starting a couple days before my period alternating days in between.This
seems to work for me.My question is what is the difference between catamenial epilepsy and seizures and how is it diagnosed.also what kind of
medication are you treating it with.If anyone has anyone info on this i'd
be very interested in hearing from you. thanks, shiqueen
I have the same kind of epilepsy as you- it's affected by my hormones. I actually just started birth control pills (in addition to my Tegretol and Keppra) to even out my hormones, and see if this helps reduce my auras (I've only started this 4 days ago, so I don't really know if it's working yet. )... But I was the one to suggest this to my doctor. He never really suggested I do anything else to help me around those times of the month...but once I suggested The Pill, he said I could try it to see if it works. Maybe you could give this a try.
I'm surprised that changing the amt of meds you take once a month doesn't affect you at other times.
thanks for your reply; ive been trying to do some research on
this but there seems to be very little info available.my neuro doesnt like
to offer any info-just wants me to take the meds & be quiet.needless to
say i've started looking for a new one.
it's great to know theres someone else that has the same type of epilepsy i have.at least its what i think i have.when i was 17 and had my first seizure they put me on dilantin and told me i'd probably have to take it the rest of my life.that was it.it wasnt until 5 yrs ago my neuro weaned me off of dilantin since i was seizure free for 7 yrs after a month i had a seizure and went back on dilantin.since then ive realized that i get these myoclonic jerks around my period.the neuros never told me this could be a time that i was predisposed to having a seizure. they just want me to take the medicene and not ask questions.
ive never been on the pill as i was told the dilantin would make it ineffective as birth control.however thats not an issue with me anymore.let me know how your making out with that! also what kind of auras do you have. i only get a myoclonic jerk.thats it! ive heard of people having auras and didnt know what they were.feels like ive been living under a rock all these years!these threads have really enlightened me on epilepsy and the different types that people experience.thanks for your info.
I totally know what you mean about doctors not mentioning that hormones can have anything to do with seizures. After my GM seizure, when I started meds, that's when I could tell that I only had auras around the time of my period, and in the middle of the month (before that, it had been almost all the time). But my doctors all seemed to ignore me when I mentioned that. It was on this board where other women also said they had the same thing.
I take Tegretol (as well as Keppra), and Tegretol is supposed to make birth control not effective as birth control either, so I wasn't sure if it would work to even out the hormones, so I was surprised when I asked my neuro about it, and he said I could try it.
So I'll definitely tell you how it goes.
about my auras, I didn't know they were "auras" until recently. I always thought auras were more like, feeling dizzy, or seeing funny, or smelling something that's not there, or whatever weird feelings people get before they have a seizure, but I just get what I always referred to as "small seizures" because the whole right side of my body gets all tingly at rest, and then when I try to use those muscles, they shake rhythmically, and sometimes the muslces grab for a second and then let go repeatedly for a few seconds. And this lasts from anywhere from a few minutes to a few hours, and I get this on and off for a few days surrounding my period, and again at the middle of my cycle. I saw my doctor refer to them as "auras" when he was filling out my DMV medical form, though he never told me that that's what they are.
I didn't know what a myoclonic jerk was-- I had to look it up... so that's that thing that happens when you're almost sleeping and your whole body jumps and wakes you up? I didn't know there was a name for that! My brother complains about getting those a lot. It happens to me once in a while, but not often.
I do get sleep paralysis a lot around the times of the month that I get auras. I really think it's related to seizures, but I haven't read anything that says they are. Have you ever gotten sleep paralysis?
I take Depo-provara (the shot) for birth control because I cannot have children because of the epilepsy. My gyno wont give me a historectmy (i probably spelled that wrong) because I'm too young as he put it (i'm 29)
I don't have periods with the shot so I can't tell you wether or not I would be having sez's during that time, but it may be something for you to look into, or ask about if that's the only time that you are getting them.
I was reading about the depro provera shot and it sounds like it would increase the level of progesterone which would lower your chance of seizures but the side effects really sound nasty.how long have you been getting the shot and do you get any side effects from it?
sorry to hear your "auras" are giving you so much trouble.i've never experienced anything like that.I hope what your trying with your meds works.Mine start out really mild usually when i get up in the morning.if the starting getting intense i take 100mg of my med and lay down. That usually
stops a seizure from happening.I've never had sleep paralysis.I won't be back on the board til monday so have a great weekend!
Yikes, an aura shouldn't last a few hours- and neither should seizures- glad you're looking for a new neuro. Keep looking on the web for info on catemenial seizures/epilepsy- and maybe you'll find something that sound like it will work for you.
I had the very same prroblem. I was diagnosed with JME when I was 16 (once I convinced all the "good doctors" in town that I wasn't falling flat on my face in public for the attention or because of bad nerves). I found that my jerks got worse at "that time of the month" and just took an extra Dilantin or phenobarbital and took things a little easy. Worked every time.
I'm not really sure how long I've been on the shot (memory poblems) I know I was on it before I started having sez and that was about five years ago. I don't have any side effects that I know of. Every so often about the time that it is to get my next shot I will have a little bit of spotting, but thats very rare. The neuro never told me anything about it helping with the sezs, she just nods her head when she is going through my list of meds and sees that I am taking it.
I don't know about the horomone levels in it, I never looked into it. I just know that it works, I like it, and I don't have to deal with "things" every month!